Maryland, 2021Rip Current in Maryland, July 16, 2021
July 16, 2021 · NWS AKQ · 1 event in 1 county or zone
Drowning of a 33 year old male from a rip current occurred in Ocean City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drowning of a 33 year old male from a rip current occurred in Ocean City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 16, 6:36 PM EST, 54 minutes earlier.
Area forecast discussion, Jul 16, 6:36 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
736 PM EDT Fri Jul 16 2021
.SYNOPSIS...
Bermuda high extends into the area through late Saturday. A weak
cold front approaches Sunday before slowly moving across the region
into early next week. Afternoon shower/storm chances will continue
through early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 730 PM EDT Friday...
Most of the convection across sern VA/ne NC has dissipated except
for a few lingering echoes ivof the Albemarle Sound. Seems they
were outflow driven. Some 1-2 inch amts noted across VA Beach.
Look for anthr fair/pt cldy and muggy nite ahead as the Bermuda
high dominates. Could be some ptchy fog aftr midnite in areas that
received rain. Lows in the low-mid 70s.
PVS DSCN:
Hot and humid once again on Saturday. Dew points may be slight
high Saturday afternoon ahead of a cold front. High temperatures
will be in the mid-90s with heat index values 100-105 Saturday
afternoon. A cold front will be approaching the region from the
northwest Saturday afternoon. Pops increase to 40-50% after 4pm
west of I-95. Pops increase farther east throughout Saturday
night, Pops 50-70%. SPC has placed areas along and west of I-95
in a Marginal Risk for strong to severe thunderstorms. The
threat will be mainly late Saturday afternoon into Saturday
evening. Main threat will be strong damaging winds.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM EDT Friday...
Upper-level trough will be deepening across the Mid-Atlantic
late this weekend into early next week. A cold front will be
slowly moving across the area from Saturday night to Monday.
Rounds of showers and thunderstorms will be possible Sunday and
Monday. Highest chance for shower and thunderstorms will be
during the afternoon, after the peak daytime heating. Main
threat Sunday and Monday will be heavy rain, with localized
flooding possible. PWAT values will be around 2.00". High
temperatures will be low in the 80s with more cloud cover and
rain. Low temperatures will be in the upper 60s to low 70s.
Cold front will move off the coast Monday night, with rain
chances decreases front north to south late Monday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1230 PM EDT Friday...
An amplified ridge is expected to remain over the western and
central U.S. and extended north into south-central Canada. This
will allow for an upper-level trough to remain over the Great
Lakes region, and at times extend south into the Mid-
Atlantic/Carolinas. Isolated to scattered thunderstorms are
possible each afternoon. Passing shortwave troughs may increase
afternoon t-storm/shower coverage. With scattered rain around,
high temperatures will be in the upper 80s to around 90 and low
temperatures 68-72. Pops 20-40%.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 730 PM EDT Friday...
Most of the convection across sern VA/ne NC has dissipated expect
for some lingering echoes ivof the Albemarle Sound. VFR conditions
expected through the forecast period as the Bermuda high dominates.
SE winds around the Ches Bay/ne NC are SE attm due to local seabreeze
influence should become SW tonite at less tha 10 kts.
Outlook...
Localized MVFR CIGS and IFR VSBYS in sct diurnal convection late
Sat into Sat night. A slow moving frontal boundary will bring a
higher probability of more widespread showers and tstms to the
area Sun- Mon with degraded flight conditions possible.
&&
.MARINE...
As of 345 PM EDT Friday...
Persistent Bermuda high is becoming slowly suppressed to the south
as and upper trough approaches the region from the NW. Winds remain
generally out of the SW 5-15 kt with sites near the immediate coast
S or SSE as the sea breeze attempts to migrate inland. Waves are 1-2
ft with seas 2-3 ft.
Southerly flow increases modestly to 10-15 kt late this afternoon
into the overnight as the gradient begins to steepen with the
approaching trough/cold front. Winds 10-15 kt in the
bay/rivers/sound and 15-20 kt offshore by late Saturday afternoon
with showers and storms forming over inland areas and potentially
moving off into the waters after sunset. Waves build to 2-3 ft and
seas to 3-4 ft with some potential for 5 ft seas for the northern
coastal waters out near 20nm. Increased shower and storm chances and
SW flow will continue through the weekend as the front slows/stalls
over the region.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...CP/RMM
NEAR TERM...CP/MPR
SHORT TERM...CP
LONG TERM...CP
AVIATION...MPR
MARINE...RHR
Hazardous weather outlook, Jul 16, 4:35 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
535 PM EDT Fri Jul 16 2021
NCZ012-013-030-102-VAZ048-060>062-064>069-079>083-087-088-092-
509>518-172145-
Northampton-Hertford-Bertie-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Greensville-Sussex-Southampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-
535 PM EDT Fri Jul 16 2021
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat index values around 100 degrees are expected Saturday afternoon.
In addition, scattered storms are expected late Saturday afternoon
into Saturday evening. A few storms may be severe and pose a risk of
damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-NCZ014>017-031-032-VAZ075>078-084>086-089-090-093-095>100-
519>525-172145-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-Gates-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-Westmoreland-
Richmond-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-Surry-
James City-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Northampton-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
535 PM EDT Fri Jul 16 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat index values between 100 to 105 degrees are expected Saturday
afternoon. In addition, scattered storms are expected late Saturday
afternoon into Saturday evening. A few storms may be severe and pose
a risk of damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 3:10 PM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
410 PM EDT Fri Jul 16 2021
VAZ524-525-162045-
Hampton/Poquoson-Newport News-
410 PM EDT Fri Jul 16 2021
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ...THE CITY OF HAMPTON
AND THE SOUTHERN CITY OF NEWPORT NEWS...
At 410 PM EDT, a thunderstorm with heavy rain was located over
Christopher Newport University, moving southeast at 10 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Locations impacted include...
Newport News, Hampton, Hampton University, Langley AFB, Christopher
Newport University, Northampton, Beaconsdale, Grand View, Fox Hill,
Phoebus, Langley View, Hilton Village, Raleigh Terrace, Oyster Point
and Menchville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3696 7636 3702 7657 3712 7652 3712 7647
3710 7645 3709 7643 3710 7640 3711 7640
3710 7626
TIME...MOT...LOC 2010Z 286DEG 9KT 3705 7650
44Special weather statement, Jul 16, 4:12 PM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
512 PM EDT Fri Jul 16 2021
VAZ095-097-098-162200-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
512 PM EDT Fri Jul 16 2021
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ...THE SOUTHEASTERN
CITY OF NORFOLK...THE NORTHEASTERN CITY OF CHESAPEAKE AND THE CITY
OF VIRGINIA BEACH...
At 511 PM EDT, thunderstorms with heavy rain was located near
Princess Anne, or near Kempsville, moving east at 10 to 15 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Regent University,
Great Bridge, Kempsville, Norfolk, Chesapeake, Fentress, Norfolk
International, Princess Anne, Rudee Heights, Princess Anne Plaza,
Sigma, Pungo, Greenbrier, Bayside, Dam Neck, Mount Pleasant,
Sandbridge Beach and Oceana NAS.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3668 7625 3694 7620 3695 7596 3693 7594
3690 7594 3685 7593 3682 7592 3669 7588
TIME...MOT...LOC 2111Z 267DEG 19KT 3682 7605
44Local storm report, Jul 16, 7:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
802 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN LONDON BRIDGE CREEK 36.84N 76.06W
07/16/2021 M1.95 INCH ANZ634 VA MESONET
USGS STATION LONV2 LONDON BRIDGE CREEK.
0709 PM HEAVY RAIN LYNNHAVEN 36.84N 76.06W
07/16/2021 M1.78 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION CW9721 VIRGINIA BEACH.
0630 PM HEAVY RAIN RUDEE HEIGHTS 36.82N 75.98W
07/16/2021 M1.46 INCH CITY OF VIRGINIA BEVA MESONET
USGS STATION LRBV2 LAKE RUDEE NEAR BELLS RD.
0630 PM HEAVY RAIN 1 SW VIRGINIA BEACH 36.84N 75.99W
07/16/2021 M1.36 INCH CITY OF VIRGINIA BEVA MESONET
USGS STATION NEAR FIRE STATION 11 IN
VIRGINIA BEACH VA.
0545 PM HEAVY RAIN 1 S PRINCESS ANNE PLAZ 36.82N 76.09W
07/16/2021 M1.33 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION AT BOW CREEK IN VIRGINIA
BEACH.
0624 PM HEAVY RAIN 1 NNW VIRGINIA BEACH 36.86N 75.98W
07/16/2021 M1.30 INCH CITY OF VIRGINIA BEVA MESONET
USGS STATION LTCV2 LITTLE NECK CREEK AT
PINEWOOD RD.
0708 PM HEAVY RAIN 1 NNE LONDON BRIDGE 36.86N 76.04W
07/16/2021 M1.24 INCH CITY OF VIRGINIA BEVA MESONET
MESONET STATION FW7043 VIRGINIA BEACH.
0625 PM HEAVY RAIN 1 SE MACONS CORNER 36.79N 75.99W
07/16/2021 M1.08 INCH CITY OF VIRGINIA BEVA MESONET
USGS STATION AT RED WING PARK IN DAM NECK
VA.
&&Rip Current, Maryland Beaches
- When
- July 16, 7:30 PM EST
- Where
- Maryland Beaches forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
Drowning of a 33 year old male from a rip current occurred in Ocean City.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Wildfire in Montana, July 16 to 20, 20211 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 16, 20211 injured · $211,000 · 50 kt wind · 18 events
- Flash Flooding in Arizona, July 16, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Flash Flood and Flood in Indiana, July 16, 2021$105,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, July 16, 2021$60,000 · 78 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975118.